Review: 'Through the Shadowlands’ describes Julie Rehmeyer's ME/CFS Odyssey
I should note at the outset that this review is based on an audio version of the galleys and the epilogue from the finished work. Julie Rehmeyer sent me the final version as a PDF, but for some reason my text to voice software (Kurzweil) had issues with it. I understand that it is...
Discuss the article on the Forums.

Weight Gain on Amitriptyline...?

Discussion in 'Pain and Inflammation' started by hellytheelephant, Dec 12, 2015.

  1. hellytheelephant

    hellytheelephant Senior Member

    Messages:
    837
    Likes:
    4,109
    S W England
    I have been taking low dose Amitriptyline for pain since July and have increased the dose to 25-40mg per day. The best thing about it is that it makes me sleep really well, and so the day is more bearable. I still find pain can get wildly out of control if I go outside my energy envelope. Have previously tried tramadol and Gabapentin but the side effects were horrendous.

    I have gone up 2 dress sizes in the last 2 months! We don't have scales in the house, but my clothes don't fit! I have always been a very thin person, in fact had previously struggled to keep weight on. I have been sedentary for the last 2 years and not put even a pound on until recently. I eat very 'clean' and healthy and have given up sugar and have small amount of carbs- brown rice, quinoa, and loads of veg.

    I am wondering if it is worth putting on a lot of weight- and all the health implications( once the weight is on I won't be able to exercise it away)- to keep taking the Amiltriptyline or not...

    What worries me, is if there is no correlation between what I eat and my weight- when will the weight gain stop?!


    Your thoughts welcome
     
  2. Sean

    Sean Senior Member

    Messages:
    3,169
    Likes:
    17,228
    On 20mg daily, and it does tend to pork me up. Had to give up my weekly rice pudding indulgence, plus bread, etc. Now just birthday and Xmas day for sweets, and otherwise a pretty basic diet. Seriously. :(

    Works though for me. Only 3 kilos (6.5 pounds) overweight and fairly stable. Helps with dental health too.
     
  3. hellytheelephant

    hellytheelephant Senior Member

    Messages:
    837
    Likes:
    4,109
    S W England
    @Sean Do you have any carbs at all?
     
  4. Sean

    Sean Senior Member

    Messages:
    3,169
    Likes:
    17,228
    Mostly whatever is in pulses and things like corn and sweet potato, and sugar in fruit. Plus honey to sweeten lemon-ginger tea (very nice combination).
     
    hellytheelephant likes this.
  5. Skippa

    Skippa Senior Member

    Messages:
    799
    Likes:
    2,654
    Any and all neurotransmitter drugs can cause weight issues (both gain and loss) because it is simply messing with the fundamentals of our messaging system/metabolism.

    It's really annoying, but goes with the territory I'm afraid.
     
  6. hellytheelephant

    hellytheelephant Senior Member

    Messages:
    837
    Likes:
    4,109
    S W England
    Thanks @Skippa am also on citalopram for depression, which could also be the culprit.
    Yes- it's very annoying, particularly as I am such a healthy eater.
     
  7. Skippa

    Skippa Senior Member

    Messages:
    799
    Likes:
    2,654
    Ooh, another big culprit.

    What I have found, though, is that as long as you simply keep eating as you were, your weight should 'level off' (eg, you won't keep on ballooning indefinitely).
     
    hellytheelephant likes this.
  8. hellytheelephant

    hellytheelephant Senior Member

    Messages:
    837
    Likes:
    4,109
    S W England
    Thanks @Skippa that is my biggest worry- that I will just continue to inflate :sluggish:
     
    Skippa likes this.
  9. minkeygirl

    minkeygirl But I Look So Good.

    Messages:
    4,678
    Likes:
    4,639
    Left Coast
    I disagree with Skippa. With some people and some meds even changing your diet does not help. I gained 60 lbs on gabapentin. Lyrica and remeron are bad.

    There are other drugs in that class you can try which may help without the weight gain. That drug is notorious for causing weight gain

    Imo it's not worth it. There are plenty of other meds that will help you sleep without the weight gain.

    It's trial and error. you won't find one drug that takes care of all your symptoms so why not find some that help and don't cause bad side effects?
     
    hellytheelephant likes this.
  10. perchance dreamer

    perchance dreamer Senior Member

    Messages:
    1,174
    Likes:
    1,588
    I gained weight on Elavil, too, and was totally zombified by it. It did help with pain, though.

    Wellbutrin helped my pain without causing weight gain, but some people get anxious on it. I didn't have side effects although I chose to get off it.

    I know some people absolutely need prescription meds for depression, but there are 2 OTC supplements that help my mood. One is Nordic Naturals DHA, and the other is Balance D from NeuroScience. Balance D is a dopamine booster, but some people need neurotransmitters other than dopamine boosted, so it wouldn't work for everybody.
     
    hellytheelephant likes this.
  11. hellytheelephant

    hellytheelephant Senior Member

    Messages:
    837
    Likes:
    4,109
    S W England
    Thanks so much for all your thoughts
    Update: Went to my GP today re weight gain, turns out I have gained inches but not so much weight (?) She had never heard of anyone putting weight on on these two meds! After referring her to our forum and much anecdotal evidence, and pointing out that I have a super healthy diet, I am going to reduce Amiltriptyline and see how it goes...

    Whilst researching on the internet when I got home, I discovered that it is important to taper up or down with this med.
    I have been having different doses each day ranging from 10-30mg at night and 5-10mg during the day.!

    Wondering if this has been screwing around with my metabolism?
     
  12. heapsreal

    heapsreal iherb 10% discount code OPA989,

    Messages:
    8,796
    Likes:
    7,975
    australia (brisbane)
    Everyone is different but you can consider trying doxepin . Although it can also cause weight gain, buy u dont know until u trym plus its good for sleep.

    I tried amitriptyline 25mg a night for sleep and to help with pain. It did nothing for my sleep, maybe abit for pain and it helped alot with increasing my mood even though I wasn't aiming for this.

    After a week i noticed my appetite greatly increasing and i fell in love with good old vegemite on toast, way too many slices before i was satisfied. So after a week i stopped it but if they could make a new version of amitriptyline without the weight gain , I'd jump on it has i thought the mood effects were great and it felt normal where other ads have a synthetic feel about its effects on mood.

    Just a thought as u normally eat healthy but weight gain is drug induced, consider going hard on a liquid protein diet type drinks 800 to 1000cals a day but only for 2 weeks. You can loose a good chunk of fat in 2 weeks but after 2 weeks our metabolisms start to slow, good time to go back to your healthy eating.

    Just an idea to think about and maybe adjust calories etc. Majority of us cfsers cant exercise enough to help lose weight , all we have is diet and we need ways to manipulate it. Another thought is ask your dr about metformin which helps improve insulin sensitivity and lose weight , until i get down to pre amitriptyline weight.
     
    hellytheelephant likes this.
  13. Cog71

    Cog71

    Messages:
    39
    Likes:
    57
    Los Angeles
    Yep. I gained and I KNOW I didn't change my diet. Lyrica too. OH jeez somebody mentioned gabapentin - I hope that's not the same - I've just upped my dose because it helps so much with sleep..

    Sorry to hear this - it sucks that we have to put on weight in order to feel better!
     
    hellytheelephant likes this.
  14. Wonko

    Wonko Senior Member

    Messages:
    1,058
    Likes:
    2,285
    England
    I'm currently using 25mg of ami a night, to help with sleep, been using it for about 3-4 weeks. I'm also on gabapentin (split 600mg a day) and copious amounts of co-codamol.

    I'm dropping weight (about a kilo a week) whilst eating more (about 1000-1200 kcal a day more), lower quality food - i.e. a more 'normal' diet compared with my usual fare (paleo).

    Go figure - my bodies weird.
     

See more popular forum discussions.

Share This Page